Alert archive / Illinois / Flash Flood Warnings in 2009

Flash Flood Warning 27, NWS Quad Cities, IA

August 9, 2009Jo Daviess County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Aug 9, 2009, 2:03 PM CDT for Jo Daviess County, Illinois. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2009, 2:03 PM CDT (19:03 UTC)
Expired
Aug 9, 2009, 8:00 PM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

County Jo Daviess County, IL

The radar

The Quad Cities radar (KDVN), 85 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 2:15 PM CDTFLASH FLOODScales Mound, ILOBSERVER RELAYED REPORTS FROM SCALES MOUND OF WASHED OUT ROADS AND CULVERTS. TIME IS APROXIMATE.
Aug 9, 2:47 PM CDTFLASH FLOOD5 Sse Council Hill, ILSMALL POX CREEK IS FLOODED...CLOSING SEVERAL ROADS.
Aug 9, 2:47 PM CDTHEAVY RAIN 1.765 Sse Council Hill, IL
Aug 9, 2:53 PM CDTHEAVY RAIN 0.53Stockton, IL45 MINUTE TOTAL.
Aug 9, 5:53 PM CDTHEAVY RAIN 1.75Galena, ILRAINFALL SO FAR TODAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2009-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2009-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2218 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 091903
FFWDVN
ILC085-100100-
/O.NEW.KDVN.FF.W.0027.090809T1903Z-090810T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
203 PM CDT SUN AUG 9 2009

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JO DAVIESS COUNTY IN NORTHWEST ILLINOIS...
  THIS INCLUDES THE CITY OF GALENA...

* UNTIL 800 PM CDT

* AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOODBINE...
  WARREN...STOCKTON...SCHAPVILLE...SCALES MOUND...NORA...MENOMINEE...
  COUNCIL HILL AND APPLE RIVER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES 
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.

FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND STREETS...
UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY.

IF YOU ARE CAMPING NEAR A STREAM...CREEK OR OTHER LOW LYING AREA...
MOVE IMMEDIATELY TO HIGHER GROUND.

PLEASE REPORT ANY FLOODING OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4250 8992 4220 8992 4220 9033 4221 9036
      4226 9042 4231 9042 4235 9043 4243 9057
      4251 9064

$$
3 follow-up statements
000 
WGUS73 KDVN 091956
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
256 PM CDT SUN AUG 9 2009

ILC085-100100-
/O.CON.KDVN.FF.W.0027.000000T0000Z-090810T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JO DAVIESS IL-
256 PM CDT SUN AUG 9 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR JO
DAVIESS COUNTY...

AT 247 PM CDT...A TRAINED SPOTTER REPORTED THAT SMALL POX CREEK 
WAS FLOODED...FORCING THE CLOSURE OF SEVERAL ROADS. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED STORMS HAVE MOVED OUT OF
MUCH OF THE WARNED AREA. HOWEVER...ADDITIONAL STORMS WITH VERY
HEAVY RAIN WERE MOVING EAST AT 40 MPH THROUGH DUBUQUE COUNTY...AND
WILL MOVE BACK OVER THE WARNED AREA THROUGH 4:30 PM BRINGING THE
THREAT FOR ADDITIONAL FLASH FLOODING. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOODBINE...
WARREN...STOCKTON...SCHAPVILLE...SCALES MOUND...NORA...MENOMINEE...
GALENA AND COUNCIL HILL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS LIKELY ON SMALL POX CREEK...MILL CREEK...HELLS
BRANCH CREEK...AND THE EAST FORK OF THE GALENA RIVER. 

DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.

FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND STREETS...
UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY.

IF YOU ARE CAMPING NEAR A STREAM...CREEK OR OTHER LOW LYING AREA...
MOVE IMMEDIATELY TO HIGHER GROUND.

PLEASE REPORT ANY FLOODING OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT SUNDAY
EVENING FOR NORTHEASTERN IOWA AND NORTHWEST ILLINOIS.

&&

LAT...LON 4250 8992 4220 8992 4220 9033 4221 9036
      4226 9042 4231 9042 4235 9043 4243 9057
      4251 9064

$$

MCCLURE
000 
WGUS73 KDVN 092234
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
534 PM CDT SUN AUG 9 2009

ILC085-100100-
/O.CON.KDVN.FF.W.0027.000000T0000Z-090810T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JO DAVIESS IL-
534 PM CDT SUN AUG 9 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR JO
DAVIESS COUNTY...

AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS PRODUCING HEAVY RAIN
OVER THE WARNED AREA. ADDITIONAL THUNDERSTORMS DEVELOPING OVER
CENTRAL IOWA INTO EASTERN IOWA MAY LIFT NORTH AND AFFECT AREAS 
ALONG AND MAINLY SOUTH OF HIGHWAY 20 THROUGH 7 PM. THESE STORMS WILL
MOVE OVER THE SAME AREAS REPEATEDLY RESULTING IN VERY HEAVY RAINFALL
AND THE THREAT FOR FLASH FLOODING. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOODBINE...
WARREN...STOCKTON...SCHAPVILLE...SCALES MOUND...NORA...MENOMINEE...
GALENA AND COUNCIL HILL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.

&&

LAT...LON 4250 8992 4220 8992 4220 9033 4221 9036
      4226 9042 4231 9042 4235 9043 4243 9057
      4251 9064

$$
000 
WGUS73 KDVN 100111
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
811 PM CDT SUN AUG 9 2009

ILC085-100119-
/O.EXP.KDVN.FF.W.0027.000000T0000Z-090810T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JO DAVIESS IL-
811 PM CDT SUN AUG 9 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR JO DAVIESS COUNTY...

THE FLASH FLOOD WARNING FOR JO DAVIESS COUNTY HAS EXPIRED.  THERE
WERE NO FURTHER REPORTS OF FLOODING AS A RESULT THE HEAVY RAINS THE 
FELL THIS AFTERNOON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS.

LAT...LON 4250 8992 4220 8992 4220 9033 4221 9036
      4226 9042 4231 9042 4235 9043 4243 9057
      4251 9064

$$

DLF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 1:08 PM CDT, 55 minutes earlier.

Area forecast discussion, Aug 9, 1:08 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
108 PM CDT SUN AUG 9 2009

.UPDATE...
CURRENT SITUATION IS HIGHLY NONLINEAR AND EVOLVING RAPIDLY. THE
COMBINATION OF CONVECTION...CLOUDS...AND OUTFLOW BOUNDARIES ARE
DROPPING TEMPERATURES AND ESSENTIALLY ENDING THE THREAT OF
DANGEROUS HEAT. THEREFORE...WILL UPDATE THE CURRENT FCST SHORTLY
TO REFLECT THE MOST RECENT CHANGES TO THE HEAT ADVISORY.
...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR DES MOINES-HENRY
     IA-JEFFERSON-KEOKUK-LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN-
     WASHINGTON.

IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BUREAU-HANCOCK-
     HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-
     WARREN.

MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CLARK-SCOTLAND.

&&
Hazardous weather outlook, Aug 9, 4:59 AM CDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 AM CDT SUN AUG 9 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
459 AM CDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS HEAT AND HUMIDITY WILL CONTINUE OVER MUCH OF THE AREA
TODAY. HEAT INDEX VALUES WILL AGAIN REACH 100 TO 105 DEGREES AND
LAST THROUGH EARLY EVENING. A HEAT ADVISORY REMAINS IN EFFECT THROUGH
THIS EVENING FOR AREAS GENERALLY SOUTH OF HIGHWAY 20. A COOL FRONT
PUSHING TOWARD THE AREA MAY PRODUCE AREAS OF CLOUDS AND SCATTERED
THUNDERSTORMS...WHICH WOULD BRING SOME RELIEF FROM THE HEAT BY MID
AFTERNOON IN AREAS WEST OF A LINE FROM WASHINGTON IOWA...UP TOWARD
DUBUQUE.

THE COLD FRONT WILL BRING A ROUND OF STRONG TO SEVERE THUNDERSTORMS
TO PORTIONS OF THE OUTLOOK AREA THIS EVENING AND OVERNIGHT. THE
PRIMARY THREAT IS EXPECTED TO BE DAMAGING WINDS UP TO 65 MPH AS THESE
STORMS DEVELOP IN WESTERN AND CENTRAL IOWA AND THEN MOVE ACROSS THE
LOCAL AREA. A SECONDARY THREAT WOULD BE LARGE HAIL IF A FEW STORMS
WHERE ABLE TO DEVELOP THIS AFTERNOON RIGHT OVER THE OUTLOOK AREA.
THESE STORMS WILL HAVE LARGE AMOUNTS OF MOISTURE TO WORK WITH AND
HEAVY RAINFALL WILL ALSO BE A THREAT. AREAS THAT RECEIVE REPEATED
THUNDERSTORM ACTIVITY THIS AFTERNOON AND ESPECIALLY TONIGHT WILL
HAVE THE POTENTIAL OF ACCUMULATING 1 TO 3 INCHES OF RAINFALL WITH
LOCALLY HIGHER AMOUNTS BY MONDAY MORNING. THIS TYPE OF RAINFALL
FALLING ON AREAS THAT HAVE ALREADY RECEIVED HEAVY RAINFALL OVER THE
PAST FEW DAYS WOULD PRODUCE A FLASH FLOOD THREAT...AS WELL AS
SIGNIFICANT RISES ON AREA RIVERS AND STREAMS.

THE STORM PREDICTION CENTER HAS PLACED AREAS ALONG AND NORTH OF A
LINE FROM MEMPHIS MISSOURI...TO MONMOUTH AND PRINCETON ILLINOIS IN A
SLIGHT RISK FOR SEVERE STORMS FOR LATE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY WILL CONTINUE TO SEE THE THREAT FOR THUNDERSTORMS...WITH SOME
HEAVY RAIN AND ISOLATED SEVERE STORMS POSSIBLE. THE STORM PREDICTION
CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE STORMS OVER THE ENTIRE
OUTLOOK AREA. THE THREAT FOR SEVERE STORMS WILL END FROM WEST TO EAST
DURING THE DAY AS A COLD FRONT MOVES OUT AWAY FROM THE AREA. THE
PRIMARY THREATS FROM STRONG STORMS WILL BE GUSTY WINDS AND HEAVY RAIN
AMOUNTS.

A LOW CHANCE FOR NON SEVERE THUNDERSTORMS WILL CONTINUE THROUGH
TUESDAY SOUTH OF HIGHWAY 34.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

12/ERVIN

In the hours before

Local storm report, Aug 9, 1:02 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
102 PM CDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     HAIL             EPWORTH                 42.45N 90.93W
08/09/2009  M1.75 INCH       DUBUQUE            IA   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL.

&&

JH2
Local storm report, Aug 9, 1:14 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
114 PM CDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     TSTM WND GST     DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
08/09/2009  M53 MPH          DUBUQUE            IA   ASOS

&&

15
Local storm report, Aug 9, 1:15 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
115 PM CDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND GST     2 W DUBUQUE             42.50N 90.74W
08/09/2009  E60 MPH          DUBUQUE            IA   TRAINED SPOTTER

            ESTIMATED 50-60 MPH GUSTS.

&&

DMD
Local storm report, Aug 9, 1:24 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
124 PM CDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     TSTM WND GST     DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
08/09/2009  M67 MPH          DUBUQUE            IA   ASOS

&&

15
Local storm report, Aug 9, 1:55 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
155 PM CDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     HEAVY RAIN       SSW SCALES MOUND        42.47N 90.25W
08/09/2009  M2.00 INCH       JO DAVIESS         IL   TRAINED SPOTTER

            TWO INCHES OF RAIN IN LESS THAN AN HOUR.

&&

JH2
Local storm report, Aug 9, 2:00 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
200 PM CDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     HAIL             BELLE PLAINE            41.90N 92.27W
08/09/2009  M0.75 INCH       BENTON             IA   TRAINED SPOTTER

            SPOTTER ALSO REPORTED HEAVY RAIN.

&&

MIKEZ

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:34 PM CDTSevere Thunderstorm WarningDVNJo Daviess86 min
Aug 9, 1:29 PM CDTSevere Thunderstorm WarningDVNJo Daviess, Stephenson61 min
Aug 9, 3:41 PM CDTFlash Flood WatchDVNCarroll, Jo Daviess, Stephenson11 hr

Nearby

Flash Flood Warnings in Illinois, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.